MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Back to Search Results |
| Model Number |
PED2-400-16 |
| Medical Device Problem Codes |
Material Deformation (2976); Activation Failure (3270)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/07/2026
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
Medtronic received a report that the pipeline flex stent failed to open in the distal end.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the ophthalmic segment of the internal carotid artery.It had a max diameter of 5 mm and a 4 mm neck diameter.The landing zone was the posterior communicating segment of the internal carotid artery, avoiding the anterior and posterior communicating arteries, and in the c5 region.It was noted the patient's vessel tortuosity was normal.The patient has a medical history of stage 2 hypertension.Dual antiplatelet therapy (dapt) was administered at a platelet reactivity units (pru) level of 100 mg aspirin, 75 mg of clopidogrel, which were give daily for 5 days, prior to surgery.The angiographic result post procedure was of an aneurysm of the ophthalmic segment of the internal carotid artery.It was reported that on (b)(6) 2026, the operator performed a flow-diverting stent implantation for an aneurysm at the ophthalmic se gment of the internal carotid artery.A phenom 27 catheter was used, and the ped2-400-16 stent was selected.A 6f navien guide wire was used to deliver the phenom 27 catheter to the m1 segment of the middle cerebral artery.The plan was to open the pipeline flex stent in the middle cerebral artery, then pulled it back to the vicinity of the posterior communicating artery, anchored the distal end, and delivered the stent into position.During deployment, the distal end of the stent failed to open.The operator continued to deploy the stent, approximately 7 mm, but the distal end still could not be opened, while the middle and proximal segments gradually opened.The operator continued to deploy about 3 mm more, but the stent's distal end still did not open.For surgical safety, the operator pushed the phenom 27 microcatheter to go higher, retrieved the stent, and attempted redeployment; however, the distal end still could not be opened.The operator retrieved the stent and removed it from the body.Upon gently advancing the stent guidewire on the operating table, damage to the stent's distal end was suspected.As the procedure had already lasted two hours, for the safety of the patient and to prevent ischemic event, the operator immediately replaced it with a flow-diverting stent from another manufacturer, which was successfully delivered and deployed, and the surgery was completed smoothly.There were no patient symptoms or c omplications associated with this event.The pipeline was not used for an indication that is not approved (off-label).The pipeline and accessory devices were prepared as indicated in the instructions for use.The pipeline was not positioned in a bend and more than 50% had been deployed when it failed to open.The pipeline was resheathed less than or equal to two times.There were no additional steps or other devices required to open the pipeline.The pipeline was resheathed and removed with the microcatheter, and from the patient.Ancillary devices include a 6f navien guidewire and a phenom 27 microcatheter.
Additional Manufacturer Narrative
H3 analysis: as found condition: the pipeline flex shield was returned inside a biohazard bag and a shipping box.Visual inspection/damage location details: the distal and proximal dps restraints were intact, and the dps sleeves showed no signs of damage.Both the distal hypotube and the ptfe shrink tubing were also intact, with no signs of elongation.The distal end of the braid was not open and frayed, but the proximal end was found to be opened and frayed.The pushwire showed no bends, and there were no defects in the tip coil, distal marker, re-sheathing marker, re-sheathing pad, or proximal bumper.No other anomalies were observed.Conclusion: based on the returned device, the customer complaint was confirmed, as the distal end of the braid was not open and frayed.The cause of the failure to open could not be determined.Possible causes of failure to open include vessel tortuosity, damage to the braid, or deployment of the braid in a bend of the vessel.The customer noted that the vessel tortuosity was normal and that the braid was not positioned in a bend, which rules these factors out as possible causes.It is possible that damage to the braid contributed to the failure to open.Such damage can occur from excessive manipulation, improper deployment techniques, pushing or pulling the delivery wire against resistance, or deploying or resheathing the braid against resistance.However, the cause of the braid damage could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Additional Manufacturer Narrative
Update b5.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
Event or Problem Description
Additional information received.The specific cause of the event has not been determined, but it may be related to the patient¿s vascular condition and the handling details during delivery, although the possibility of issues with the product itself cannot be ruled out.It was also noted that the distal tip end of the stent appeared to be deformed; however, this was not further verified through in vitro testing involving long-distance stent deployment.